QUESTION OF THE DAY
A 56 – year-old male on Isoniazid therapy for tuberculosis has developed rashes on the exposed parts of the body. History is also suggestive of disoriented memory and diarrhea. The patient has been diagnosed with pellagra. Pellagra is known to manifest in individuals deficient of niacin. What is the correlation of Isoniazid therapy and niacin deficiency?
A. Isoniazid inhibits biological activation of niacin
B. Isoniazid prevents absorption of niacin
C. Isoniazid promotes excessive excretion of niacin
D. Isoniazid inhibits endogenous synthesis of niacin
E. Isoniazid acts a competitive inhibitor of niacin
Answer- D- Isoniazid inhibits the endogenous synthesis of niacin.
The patient has developed pellagra. Prolonged treatment with the anti-tuberculosis drug, Isoniazid, can cause niacin deficiency. Isoniazid may induce a state of pyridoxine deficiency by combining with pyridoxine and generating inactive Isoniazid-pyridoxal hydrazones, thus depleting the supply of pyridoxine. Pyridoxine is needed in the endogenous pathway of niacin synthesis. Thus diminished synthesis of niacin ultimately produces pellagra.
Isoniazid has no role in the absorption, excretion, activation/inactivation of niacin. It is also not a structural analog, hence it cannot act as a competitive inhibitor.
Niacin can be synthesized from tryptophan . About 97 % of tryptophan is metabolized though major pathway and only 3% of tryptophan molecules are diverted towards niacin pathway to form NAD +(figure). In the pathway , Kynurenine is an enzyme dependent on pyridoxal phosphate.Formation of hydroxy anthranilate is B6 dependent.Therefore in B6 deficiency, the pathway at this level is blocked . This leads to niacin deficiency and manifestations of pellagra.
This is a secondary cause of pellagra.
Figure- Kynurenine enzyme is B6 dependent. Deficiency of B6 leads to block at this step and impaired niacin synthesis from tryptophanPlease help Biochemistry for Medics by "CLICKING ON THE ADVERTISEMENTS" every time you visit us. Thank you!